Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 151, NWS State College, PA

August 12, 2017Lebanon County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 12, 2017, 4:15 PM EDT for Lebanon County, Pennsylvania. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2017, 4:15 PM EDT (20:15 UTC)
Expired
Aug 12, 2017, 5:15 PM EDT
In force
60 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lebanon County, PA

The radar

The State College radar (KCCX), 151 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 5:05 PM EDTTSTM WND DMGLebanon, PATREES AND WIRES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 50 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 12, 2:44 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 8.3 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2017-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 248 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2017-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
248 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
772 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

763 
WUUS51 KCTP 122015
SVRCTP
PAC075-122115-
/O.NEW.KCTP.SV.W.0151.170812T2015Z-170812T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
415 PM EDT SAT AUG 12 2017

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Lebanon County in south central Pennsylvania...

* Until 515 PM EDT

* At 414 PM EDT, a severe thunderstorm was located over Dehart Dam,
  moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. This storm has a 
           history of causing wind damage.

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is possible. Expect wind damage 
           to trees and power lines. 

* Locations impacted include...
  Myerstown, Cornwall, Palmyra, Annville, Lebanon, Harper Tavern,
  Timber Hills, Lawn, Richland and Quentin.

This includes the following Interstates...
 The Pennsylvania Turnpike from mile markers 259 to 264.
 Interstate 78 from mile markers 0 to 8.
 Interstate 81 from mile markers 82 to 96.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter such as an interior room, a
bathroom, closet or basement.

&&

LAT...LON 4027 7626 4025 7635 4024 7644 4020 7657
      4048 7668 4055 7654 4054 7651 4037 7625
      4036 7620 4031 7615
TIME...MOT...LOC 2014Z 288DEG 19KT 4049 7673 

HAIL...1.00IN
WIND...60MPH
 
$$

La Corte
1 follow-up statement
494 
WWUS51 KCTP 122103
SVSCTP

Severe Weather Statement
National Weather Service State College PA
503 PM EDT SAT AUG 12 2017

PAC075-122115-
/O.CON.KCTP.SV.W.0151.000000T0000Z-170812T2115Z/
Lebanon PA-
503 PM EDT SAT AUG 12 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR LEBANON COUNTY...

At 503 PM EDT, a severe thunderstorm was located over Sand Hill,
moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is possible. Expect wind damage to 
         trees and power lines. 

Locations impacted include...
Myerstown, Cornwall, Palmyra, Annville, Lebanon, Sand Hill, Mount
Gretna Heights, Timber Hills, Lawn and Avon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter, such as an interior room,
a bathroom or closet or basement.

&&

LAT...LON 4030 7661 4047 7641 4044 7635 4037 7625
      4037 7623 4034 7618 4031 7615 4029 7620
      4025 7638 4024 7644 4020 7656
TIME...MOT...LOC 2103Z 280DEG 21KT 4038 7640 

HAIL...1.00IN
WIND...60MPH
 
$$

La Corte

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 3:45 PM EDT, 30 minutes earlier.

Area forecast discussion, Aug 12, 3:45 PM EDT, 30 minutes before
Area Forecast Discussion
National Weather Service State College PA
345 PM EDT Sat Aug 12 2017

.SYNOPSIS...
A slow moving cold front will push southeast through the
commonwealth late today. High pressure will build into the
state from the Ohio Valley accompanied by fair, dry weather for
Sunday and Monday.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...

Ongoing convection is moving into my eastern zones. The activity
is moving into a moderately unstable airmass and some cells
have shown strong rotation prompting tornado warnings.

The HRRR shows the activity continuing to blossom and move east,
ultimately clearing my CWA by 00Z.

We are monitoring the potential for heavy rain/flooding,
especially as the storms move into the Susq Valley where they
saw rainfall totals exceeding 3 inches last evening.

We have a Severe Thunderstorm and Flash Flood watch in effect
into the evening to cover the line of storms as it moves
through.

Drier air will move in overnight in stark contrast to the humid
airmass in place now. A light shower will be possible over the
far north, but for the most part we will be rain free.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...

Sunday should be a splendid day for outdoor activities with
temps slightly below seasonal normals, sct-bkn fair weather
cu, and comfortable dewpoints in the 50s across the central and
nw zones, to around 60F in the southeast.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
Surface high pressure center slides across PA Sunday night and
off the coast Monday. Most areas will remain dry under the high
but on the back side of the high moisture will move north along
the spine of the Appalachians with an inverted trough bringing a
by late afternoon over the Laurels and slight chances/isolated
north over the mountains.

Monday night a short-wave trough to our west over the Great
Lakes will bring some clouds and a slight chance of a shower. As
the short-wave nears and with heating of the day Tuesday, some
scattered convection will develop over the central and eastern
counties of PA. Short-wave ridge moves in behind this Tuesday
night with a dry high pressure pattern over PA through
Wednesday.

A backdoor cold front moves into northeast area Wednesday night
but likely only some clouds. The next storm system approaches
from the west with a slight chance of showers moving into the
western zones by morning. Warm front will increase POPs on
Thursday spreading east across the PA with a cold front
approaching western PA by afternoon Thursday. Models showing
some uncertainty with the timing of this next system through PA.
The pattern aloft becomes more zonal with short-waves moving
across keeping the weather unsettled into the weekend.

Temperatures next week will average near to slightly cooler
than normal.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...

VFR will prevail with local restrictions possible associated
with scattered strong to potentially severe thunderstorms into
early evening over my SERN terminals.

Expect areas of fog to develop overnight, with the fog burning
off by mid morning Sunday.

.OUTLOOK...

Mon...Mainly VFR, but scattered SHRA in the afternoon/evening.

Tue-Wed...No significant weather.

Thu..Mainly VFR with scattered showers/thunderstorms.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 10 PM EDT this evening for PAZ056-057-
059-063.

&&

SYNOPSIS...La Corte
NEAR TERM...La Corte
SHORT TERM...La Corte
LONG TERM...Watson
AVIATION...La Corte
Hazardous weather outlook, Aug 12, 2:48 PM EDT, 1 hour 27 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
248 PM EDT Sat Aug 12 2017

PAZ004-131900-
Warren-
248 PM EDT Sat Aug 12 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ005-006-010-011-017-024-025-033-034-131900-
McKean-Potter-Elk-Cameron-Clearfield-Cambria-Blair-Somerset-Bedford-
248 PM EDT Sat Aug 12 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Widely scattered strong to severe thunderstorms with gusty winds and
hail are possible during the afternoon and evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ028-036-041-042-046-049>053-058-064>066-131900-
Juniata-Franklin-Northern Lycoming-Sullivan-Southern Lycoming-Union-
Snyder-Montour-Northumberland-Columbia-Schuylkill-Adams-York-
Lancaster-
248 PM EDT Sat Aug 12 2017

...SEVERE THUNDERSTORM WATCH 447 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

Scattered severe thunderstorms with damaging winds of 60 mph or
greater and large hail exceeding 1 inch in diameter are possible
this
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ012-018-019-026-027-035-037-045-131900-
Northern Clinton-Northern Centre-Southern Centre-Huntingdon-Mifflin-
Fulton-Tioga-Southern Clinton-
248 PM EDT Sat Aug 12 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Scattered severe thunderstorms with damaging winds of 60 mph or
greater and large hail exceeding 1 inch in diameter are possible
this
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ056-057-059-063-131900-
Perry-Dauphin-Lebanon-Cumberland-
248 PM EDT Sat Aug 12 2017

...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 447 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.
   Severe Thunderstorm Watch.

Scattered severe thunderstorms with damaging winds of 60 mph or
greater and large hail exceeding 1 inch in diameter are possible
this
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 12, 1:30 PM EDT, 2 hours 45 minutes before
Special Weather Statement
National Weather Service State College PA
130 PM EDT SAT AUG 12 2017

PAZ026-121800-
Huntingdon PA-
130 PM EDT SAT AUG 12 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF HUNTINGDON COUNTY UNTIL
200 PM EDT...

At 129 PM EDT, Doppler radar indicated a strong thunderstorm over Shy
Beaver, moving east at 15 mph.

Dime size hail and winds in excess of 40 mph are possible.

Locations impacted include...
Trough Creek State Park, Shy Beaver, Saltillo, Cassville and Three
Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4025 7824 4033 7821 4036 7791 4014 7796
TIME...MOT...LOC 1729Z 278DEG 15KT 4027 7819

Evanego
Local storm report, Aug 12, 3:02 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
302 PM EDT SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0217 PM     TSTM WND DMG     1 ENE MILROY            40.72N  77.57W
08/12/2017                   MIFFLIN            PA   FIRE DEPT/RESCUE

            TREE DOWN ACROSS SALEM ROAD BETWEEN BLUE HOLLOW ROAD
            AND JACKS LANE IN ARMAGH TOWNSHIP.

&&

EVENT NUMBER CTP1701365

EVANEGO
Local storm report, Aug 12, 3:10 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
310 PM EDT SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     YEAGERTOWN              40.64N  77.58W
08/12/2017                   MIFFLIN            PA   FIRE DEPT/RESCUE

            WIRES DOWN ALONG NORTH MAIN STREET NEAR THRID STREET IN
            DERRY TOWNSHIP.

&&

EVENT NUMBER CTP1701366

EVANEGO
Local storm report, Aug 12, 3:29 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
329 PM EDT SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     TSTM WND DMG     MCALISTERVILLE          40.63N  77.28W
08/12/2017                   JUNIATA            PA   FIRE DEPT/RESCUE

            REPORTS OF TREES DOWN AND TREES ON WIRES IN NORTHERN
            JUNIATA COUNTY.

&&

EVENT NUMBER CTP1701367

EVANEGO
Local storm report, Aug 12, 3:30 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
330 PM EDT SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 PM     TSTM WND DMG     THOMPSONTOWN            40.57N  77.24W
08/12/2017                   JUNIATA            PA   FIRE DEPT/RESCUE

            REPORTS OF TREES ACROSS ROADS IN THOMPSONTOWN

&&

EVENT NUMBER CTP1701368

EVANEGO
Local storm report, Aug 12, 3:38 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
338 PM EDT SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 PM     TSTM WND DMG     2 NE MIFFLINTOWN        40.59N  77.37W
08/12/2017                   JUNIATA            PA   FIRE DEPT/RESCUE

            TREES DOWN NEAR INTERSECTION OF ROUTE 35 AND JERICHO
            ROAD.

&&

EVENT NUMBER CTP1701369

EVANEGO

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 8:02 PM EDTSpecial Weather StatementCTPJuniata, Perry28 min
Aug 11, 8:06 PM EDTSpecial Weather StatementCTPHuntingdon24 min
Aug 11, 8:33 PM EDTSpecial Weather StatementCTPPerry42 min
Aug 11, 8:46 PM EDTSevere Thunderstorm WarningCTPPerry59 min
Aug 11, 9:33 PM EDTAreal Flood AdvisoryCTPDauphin, Juniata, Perry3 hr
Aug 11, 10:52 PM EDTAreal Flood AdvisoryCTPLebanon, Schuylkill3 hr
Aug 12, 12:37 AM EDTAreal Flood AdvisoryCTPCumberland, Dauphin, Perry3 hr
Aug 12, 4:00 AM EDTRiver Flood WarningCTPLebanon, Schuylkill21 hr
Aug 12, 4:07 AM EDTRiver Flood WarningCTPDauphin, Lebanon13 hr
Aug 12, 1:15 PM EDTSpecial Weather StatementCTPCentre45 min
Aug 12, 1:17 PM EDTFlash Flood WatchCTPCumberland, Dauphin, Lebanon, Perry5 hr
Aug 12, 1:30 PM EDTSpecial Weather StatementCTPHuntingdon30 min
Aug 12, 1:52 PM EDTSevere Thunderstorm WarningCTPCentre, Huntingdon, Juniata, Mifflin, Snyder68 min
Aug 12, 2:23 PM EDTSevere Thunderstorm WarningCTPJuniata, Mifflin, Perry67 min
Aug 12, 3:03 PM EDTTornado WarningCTPJuniata, Perry57 min
Aug 12, 3:24 PM EDTSevere Thunderstorm WarningCTPDauphin, Juniata, Northumberland, Perry, Snyder81 min
Aug 12, 3:35 PM EDTTornado WarningCTPDauphin, Lebanon55 min
Aug 12, 3:48 PM EDTSevere Thunderstorm WarningCTPFranklin72 min
Aug 12, 3:59 PM EDTAreal Flood AdvisoryCTPCumberland, Dauphin, York3 hr
Aug 12, 4:24 PM EDTSevere Thunderstorm WarningCTPDauphin, Lancaster, York102 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.